Pennsylvania, 2008Hail and Damaging Wind in Pennsylvania, May 31, 2008
May 31, 2008 · NWS PHI · 4 events in 3 counties and zones
A cold front gradually moved through the region during the afternoon and evening of the 31st. Ahead of this front, showers and thunderstorms occurred earlier in the day, with another round moving through later in the afternoon and evening with the front itself.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front gradually moved through the region during the afternoon and evening of the 31st. Ahead of this front, showers and thunderstorms occurred earlier in the day, with another round moving through later in the afternoon and evening with the front itself. Some of the thunderstorms turned locally severe given the unstable air mass that was in place.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 31, 3:15 PM EST, 2 hours earlier.
Area forecast discussion, May 31, 3:15 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
415 PM EDT SAT MAY 31 2008
.SYNOPSIS...
A COLD FRONT EXTENDED FROM NORTHEASTERN NEW YORK, ACROSS
NORTHWESTERN PENNSYLVANIA AND DOWN THE OHIO RIVER VALLEY AT MID
AFTERNOON. THE FRONT WILL PROGRESS TO THE EAST AND ACROSS EASTERN
PENNSYLVANIA, NEW JERSEY AND THE DELMARVA BEFORE REACHING THE COAST
TONIGHT. HIGH PRESSURE SHOULD FOLLOW FOR SUNDAY AND MONDAY. A
FRONTAL BOUNDARY LIFTING UP FROM THE SOUTHWEST IS EXPECTED TO STALL
OVER OUR NEAR OUR REGION FOR THE MID WEEK PERIOD. THE FRONT IS
FORECAST TO MOVE TO OUR NORTH ON FRIDAY.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
THE ZONE FORECASTS WILL BE HELD UNTIL ABOUT 500 PM TO COINCIDE WITH
THE TERMINATION OF THE TORNADO WATCH FOR OUR SOUTHERN COUNTIES.
AT 400 PM, SHOWERS AND THUNDERSTORMS COVERED A LARGE PART OF
SOUTHERN NEW JERSEY, DELAWARE AND NORTHEASTERN MARYLAND. THE
STRONGEST THUNDERSTORMS EXTENDED FROM NEAR ATLANTIC CITY, ACROSS
LOWER DELAWARE BAY TO SOUTHERN DELAWARE AND PARTS OF THE MARYLAND
COUNTIES OF CAROLINE, TALBOT AND DORCHESTER. THE ACTIVITY WILL
CONTINUE TO MOVE TO THE EAST SOUTHEAST AND IT SHOULD BE OUT OF OUR
COUNTY WARNING AREA AROUND 500 PM.
THERE WERE ADDITIONAL SHOWERS AND THUNDERSTORMS IN NORTHERN AND
WESTERN PENNSYLVANIA. SOME OF THAT ACTIVITY SHOULD PERSIST UNTIL
SHORTLY AFTER SUNSET, SO WE WILL KEEP CHANCE POPS FOR THIS EVENING.
AN UPPER LEVEL SHORT WAVE THAT WAS MOVING ACROSS WESTERN
PENNSYLVANIA AT MID AFTERNOON SHOULD PASS OVERHEAD THIS EVENING
BRINGING AN END TO ANY PRECIPITATION CHANCES IN OUR REGION. THE
ASSOCIATED COLD FRONT IS EXPECTED TO MAKE ITS WAY THROUGH EASTERN
PENNSYLVANIA, NEW JERSEY AND THE UPPER DELMARVA TONIGHT, WITH
TEMPERATURES AND DEW POINTS EXPECTED TO BEGIN DROPPING SOMEWHAT.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
AN UPPER LEVEL SHORT WAVE THAT WAS OVER THE MIDDLE MISSISSIPPI RIVER
VALLEY THIS AFTERNOON WILL MOVE TO THE EAST AND IT SHOULD PASS
OVERHEAD ON SUNDAY MORNING. WITH NO SIGNIFICANT MOISTURE TO TAP, IT
SHOULD GO BY RELATIVELY UNNOTICED. A FINAL UPPER LEVEL SHORT WAVE
FROM THE NORTHWEST IS FORECAST TO PASS OVER OUR REGION ON SUNDAY
NIGHT BEFORE THE UPPER PATTERN FLATTENS FOR MONDAY AND TUESDAY.
SURFACE HIGH PRESSURE SHOULD BRING LESS HUMID CONDITIONS FOR SUNDAY
AND MONDAY.
AN IMPULSE IN THE RELATIVELY FLAT UPPER PATTERN WILL BEGIN TO
APPROACH FROM THE WEST AND MOVE OVER THE GREAT LAKES AND THE OHIO
RIVER VALLEY ON TUESDAY, RESULTING IN AN INCREASE IN CLOUD COVER FOR
OUR REGION LATE IN THE DAY.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THE UPPER IMPULSE IS EXPECTED TO BRING SHOWERS TO OUR REGION FOR
TUESDAY NIGHT. IT DOES NOT APPEAR AS THOUGH THERE WILL BE MUCH
INSTABILITY AT THAT TIME OR ANY STRONG DYNAMICS ASSOCIATED WITH THE
IMPULSE. THEREFORE, WE WILL ONLY MENTION SHOWERS FOR THAT TIME
PERIOD AND LEAVE OUT ANY REFERENCES TO THUNDER.
IN THE WAKE OF THE IMPULSE, THE UPPER PATTERN WILL REMAIN RATHER
FLAT THROUGH THE MID WEEK PERIOD, WITH A TROUGH EVENTUALLY DIGGING
OVER THE WEST AND A RIDGE BUILDING IN THE EAST BY NEXT WEEKEND.
A WARM FRONT WILL LIFT UP INTO OUR REGION ON TUESDAY NIGHT AND IT
SHOULD STALL FOR WEDNESDAY AND THURSDAY. AS A RESULT, WE WILL
INCLUDE CHANCE POPS FOR WEDNESDAY THROUGH THURSDAY NIGHT FOR MOST
LOCATIONS. WITH INCREASED INSTABILITY POSSIBLE, WE WILL ALSO
MENTION THUNDERSTORMS.
THE FRONT SHOULD LIFT TO OUR NORTH ON FRIDAY, AND WARM RAIN-FREE
CONDITIONS ARE EXPECTED FOR FRIDAY INTO SATURDAY.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE AREA
THIS EVENING. THE STRONGEST STORMS ARE CONFINED SOUTH OF THE TAF
SITES, AND SHOULD REMAIN SO. THE RAIN AND THUNDERSTORM POTENTIAL
SHOULD DIMINISH AFTER SUNDOWN TONIGHT AS DAYTIME HEATING AND
INSTABILITY IS LOST, ESPECIALLY AFTER THE FIRST OF SEVERAL
BOUNDARIES PASS THROUGH. A SECOND BOUNDARY IS EXPECTED TO CROSS THE
REGION DURING THE DAY TOMORROW, WHICH MAY SPARK A FEW SHOWERS, BUT
THE TIMING AND CHANCES ON THIS ARE DIFFICULT TO DETERMINE AT THIS
POINT, SO WE WILL NOT INCLUDE AT THIS TIME. WINDS MAY BECOME LIGHT
OVERNIGHT, AND WITH THE RAIN THAT OCCURRED TODAY, THE LOW-LEVELS
WILL BE QUITE MOIST AND THERE MAY BE SOME LIGHT FOG FORMATION IN OUR
COOLEST AREAS...ABE, RDG, TTN, AND MIV. WINDS ON SUNDAY WILL BE
GUSTY, ESPECIALLY IN THE AFTERNOON WITH GUSTS POSSIBLE OVER 25 KT.
AFTERNOON CUMULUS DEVELOPMENT SHOULD ALSO OCCUR, WHETHER RAIN
DEVELOPS OR NOT, BUT SHOULD CAUSE ANY CONDITIONS LOWER THAN VFR.
OUTLOOK...
GOOD FLYING CONDITIONS ARE EXPECTED FOR MONDAY INTO EARLY TUESDAY,
BEFORE SCATTERED SHOWERS AND THE POSSIBILITY OF LOWER CIGS/VSBYS
RETURN TUESDAY NIGHT THROUGH THURSDAY AS A WEATHER SYSTEM MOVES
THROUGH THE AREA.
&&
.MARINE...
WE WILL KEEP THE SMALL CRAFTS FOR THE OCEAN THROUGH SUNDAY MORNING
AS THE SEAS COULD STAY UP FOR SEVERAL HOURS OVERNIGHT. WE WILL KEEP
THE SMALL CRAFTS ON THE BAY THROUGH AROUND MIDNIGHT AS WINDS SHOULD
DIMINISH AFTER MIDNIGHT. WINDS AND SEAS SHOULD REMAIN BELOW SMALL
CRAFT CRITERIA AFTER THEY DIMINISH OVERNIGHT AT LEAST THROUGH
TUESDAY. BY TUESDAY, A FRONTAL BOUNDARY WILL APPROACH THE AREA, AND
LIKELY STALL ACROSS OUR CWA ON WEDNESDAY, BEFORE AN AREA OF LOW
PRESSURE FINALLY CROSSES OVERNIGHT WEDNESDAY. THIS TIME PERIOD WILL
BE THE MOST LIKELY TIME PERIOD FOR SMALL CRAFT ADVISORIES AS WELL AS
RAIN AND/OR THUNDERSTORMS.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT SUNDAY FOR ANZ450>455.
SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ430-431.
&&
SYNOPSIS/NEAR TERM/SHORT TERM/LONG TERM...IOVINO
AVIATION/MARINE...ROBERTSONHazardous weather outlook, May 31, 4:00 PM EST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
500 PM EDT SAT MAY 31 2008
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-011100-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
500 PM EDT SAT MAY 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN PENNSYLVANIA
AND NEW JERSEY, DELAWARE AND NORTHEASTERN MARYLAND.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS THIS EVENING MAY PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL, ALONG WITH DANGEROUS LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ450>455-011100-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
500 PM EDT SAT MAY 31 2008
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS OF NEW
JERSEY AND DELAWARE.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-011100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
500 PM EDT SAT MAY 31 2008
...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 31, 12:40 PM EST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
140 PM EDT SAT MAY 31 2008
DEZ001>004-MDZ008-012-015-019-020-NJZ016-021>024-311930-
ATLANTIC-ATLANTIC COASTAL CAPE MAY-CAPE MAY-CAROLINE-CECIL-CUMBERLAND-
DELAWARE BEACHES-INLAND SUSSEX-KENT-NEW CASTLE-QUEEN ANNES-SALEM-
TALBOT-
140 PM EDT SAT MAY 31 2008
...STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL AFFECT
ATLANTIC...CAPE MAY...CAROLINE...CECIL...CUMBERLAND...KENT...NEW
CASTLE...QUEEN ANNES...SALEM...SUSSEX AND TALBOT COUNTIES THIS
AFTERNOON...
AT 138 PM EDT, NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS MOVING ACROSS PORTIONS OF SOUTHERN NEW
JERSEY, DELAWARE AND EASTERN MARYLAND. THESE INDIVIDUAL STORMS ARE
MOVING EAST AT 40 MPH.
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND DAMAGING WINDS. IN ADDITION, FREQUENT CLOUD TO GROUND
LIGHTNING AND HEAVY RAIN IS EXPECTED FROM THESE STORMS. AN ISOLATED
TORNADO CANNOT BE RULED OUT. DO NOT SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS, MOVE INDOORS WHEN THUNDERSTORMS APPROACH.
REMAIN ALERT FOR POSSIBLE WARNINGS THROUGH THE AFTERNOON. A TORNADO
WATCH REMAINS EFFECT FOR THE ENTIRE AREA UNTIL 5 PM.
FORECASTER: GORSE
Local storm report, May 31, 2:02 PM EST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
302 PM EDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM LIGHTNING PITMAN 39.73N 75.13W
05/31/2008 GLOUCESTER NJ TRAINED SPOTTER
A HOUSE WAS REPORTEDLY STRUCK BY LIGHTNING IN PITMAN.
0225 PM HAIL DENTON 38.88N 75.82W
05/31/2008 E0.75 INCH CAROLINE MD TRAINED SPOTTER
PENNY SIZE HAIL WAS REPORTED IN DENTON.
0230 PM HAIL DENTON 38.88N 75.82W
05/31/2008 E0.88 INCH CAROLINE MD TRAINED SPOTTER
NICKEL SIZE HAIL WAS REPORTED IN DENTON.
0248 PM HAIL 4 SSE BIVALVE 39.19N 75.00W
05/31/2008 E0.25 INCH CUMBERLAND NJ TRAINED SPOTTER
PEA SIZE HAIL WAS REPORTED IN THOMPSONS BEACH.
&&
GORSELocal storm report, May 31, 3:38 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
438 PM EDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM LIGHTNING PITMAN 39.73N 75.13W
05/31/2008 GLOUCESTER NJ TRAINED SPOTTER
A HOUSE WAS REPORTEDLY STRUCK BY LIGHTNING IN PITMAN.
0225 PM HAIL DENTON 38.88N 75.82W
05/31/2008 E0.75 INCH CAROLINE MD TRAINED SPOTTER
PENNY SIZE HAIL WAS REPORTED IN DENTON.
0230 PM HAIL DENTON 38.88N 75.82W
05/31/2008 E0.88 INCH CAROLINE MD TRAINED SPOTTER
NICKEL SIZE HAIL WAS REPORTED IN DENTON.
0248 PM HAIL 4 SSE BIVALVE 39.19N 75.00W
05/31/2008 E0.25 INCH CUMBERLAND NJ TRAINED SPOTTER
PEA SIZE HAIL WAS REPORTED IN THOMPSONS BEACH.
0305 PM HAIL ELDORA 39.22N 74.91W
05/31/2008 E0.50 INCH CAPE MAY NJ TRAINED SPOTTER
HAIL UP TO THE SIZE OF DIMES REPORTED IN ELDORA.
0310 PM FUNNEL CLOUD 3 ESE WOODBINE 39.21N 74.76W
05/31/2008 CAPE MAY NJ TRAINED SPOTTER
A POSSIBLE FUNNEL CLOUD WAS REPORTED EAST OF WOODBINE.
0335 PM HAIL GOSHEN 39.14N 74.85W
05/31/2008 E0.50 INCH CAPE MAY NJ TRAINED SPOTTER
PEA TO DIME SIZE HAIL REPORTED IN GOSHEN.
0345 PM TSTM WND DMG MILTON 38.78N 75.31W
05/31/2008 SUSSEX DE EMERGENCY MNGR
NUMEROUS WIRES KNOCKED DOWN IN THE MILTON AREA.
0354 PM TSTM WND GST LEWES 38.78N 75.15W
05/31/2008 M54.00 MPH SUSSEX DE C-MAN STATION
A 54 MPH THUNDERSTORM WIND GUST WAS MEASURED AT LEWES.
THE ANEMOMETER THEN STOPPED REPORTING.
0355 PM TSTM WND GST LAUREL 38.56N 75.57W
05/31/2008 M54.00 MPH SUSSEX DE MESONET
A 54 MPH THUNDERSTORM WIND GUST WAS RECORDED AT THE
LAUREL DEOS STATION.
&&
GORSESpecial weather statement, May 31, 4:07 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
507 PM EDT SAT MAY 31 2008
NJZ001-007>010-012-015-PAZ054-055-060>062-069-312300-
BERKS-BUCKS-CARBON-HUNTERDON-LEHIGH-MERCER-MIDDLESEX-MONROE-MORRIS-
NORTHAMPTON-SOMERSET-SUSSEX-WARREN-
507 PM EDT SAT MAY 31 2008
...STRONG THUNDERSTORMS MAY AFFECT BERKS...BUCKS...CARBON...
HUNTERDON...LEHIGH...MERCER...MIDDLESEX...MONROE...MORRIS...
NORTHAMPTON...SOMERSET...SUSSEX AND WARREN COUNTIES...
AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 59 MILES WEST OF
WILKES-BARRE TO 62 MILES NORTHEAST OF SCRANTON...MOVING SOUTHEAST AT
40 MPH. THE THUNDERSTORMS WILL MOVE ACROSS NORTHEAST AND EAST CENTRAL
PENNSYLVANIA AND NORTHERN NEW JERSEY THROUGH 700 PM. THE THUNDERSTORMS
COULD EVEN GET AS FAR SOUTHEAST AS TRENTON NEW JERSEY.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THESE STORMS.
RNS
Event by event
1 thunderstorm wind, 1 heavy rain, 1 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Monroe
- When
- May 31, 5:15 PM EST
- Where
- Monroe County, 1.48 mi NNE of Swiftwater
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.120, -75.320
A narrow line of thunderstorms developed late in the afternoon just north and west of the southern Poconos along a cold front. As this line moved eastward during the early evening hours, it intensified producing locally damaging winds. The strong winds from the thunderstorms knocked down trees in Paradise Township at 6:15 PM EDT.
Heavy Rain, Lehigh
- When
- May 31, 7:00 PM EST to 9:00 PM EST
- Where
- Lehigh County, 1.09 mi SSW of Allentown Muni
- Reported by
- Newspaper
- Coordinates
- 40.556, -75.489
Clogged catch basins and heavy rain from thunderstorms caused flooding at a South Mall intersection in Allentown on the evening of the 31st. Doppler Radar storm total estimates reached 1.5 inches. The flooding occurred at the intersection of 31st Street S.W. and Lehigh Street. Two motorists were stranded at the intersection and were rescued. Firefighters cleared the debris clogged drains which helped clear the intersection.
Hail, Bucks
- When
- May 31, 9:02 PM EST
- Where
- Bucks County, Plumsteadville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.380, -75.150
A small cluster of thunderstorms developed across portions of Southeastern Pennsylvania during the evening of the 31st, ahead of a cold front. These storms tended to pulse up and down in intensity as they moved to the east and southeast. One of the thunderstorms pulsed as it moved over Plumsteadville, and produced a brief period of penny size hail at 10:02 PM EDT.
Lightning, Bucks
- When
- May 31, 9:30 PM EST
- Where
- Bucks County, Doylestown
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 40.320, -75.130
Lightning struck the roof of a home on Ashland Street in Doylestown and started a fire. The occupants were in the house when the roof caught fire. Firefighters from three engine companies assisted in battling the blaze. The couple was not displaced from their home and no injuries occurred.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Oklahoma, May 31, 2008$389,000 · EF0 · 35 events
- Hail and Damaging Winds in Minnesota, May 31, 20081.75 in hail · 71 events
- Tornado and Damaging Wind in West Virginia, May 31, 20081 injured · $125,000 · EF0 · 2 events
- Hail and Damaging Winds in Kentucky, May 31, 2008$135,000 · 61 kt wind · 7 events
- Tornado and Hail in Virginia, May 31, 2008$72,000 · EF0 · 17 events
- Hail and Damaging Winds in Maryland, May 31, 2008$47,000 · 1.25 in hail · 19 events
- Flooding and Hail in Kansas, May 31, 2008$1,000 · 4.25 in hail · 47 events
- Hail and Damaging Winds in Illinois, May 31, 2008$65,000 · 1 in hail · 3 events
- Damaging Winds in Ohio, May 31, 2008$55,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Virginia, May 31, 2008$33,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Massachusetts, May 31, 2008$36,000 · 50 kt wind · 9 events
- Flood and Hail in Maryland, May 31, 2008$35,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92219, 99746, 92221, 96630.